Back to Ask the Diabetes Team Ask the Diabetes Team

From Nottinghamshire, England:

I am 42 years old, and I have had type 1 diabetes for 30 years. Since an unfortunate brain hemorrage at the age of 36, I have retired now and am able to keep a more regular lifestyle, so I am on two jabs of premixed insulin per day, instead of my previous pre-meal Actrapid (Regular) with Insulatard (NPH) at bedtime. My hemoglobin A1c is okay. Since I am not working, I keep a very close eye on the times and amounts I have to eat, so I don't think that I am "chasing my tail" with my blood tests. My meal times don't vary more than half an hour each day, and I still count carbohydrates as I find it more accurate than the exchanges or just guessing how much starchy food is on my plate. I also am very keen on watching how much fat a food contains and always try to aim below 5%. So, although I seem to be doing the correct things as regards input of food, insulin, routines, etc., and I do the same amount of minor exercise every day, I don't seem to be getting the right results out, as my blood sugars vary from 3.0-14 mmol/L [54-252 mg/dl]. Then I have to take action with food (eating more or less). I don't want to put a load of weight on because it is hard for me to get it off with my limited mobility.

I sometimes wonder if the lispro would be any better for me. Then, if my blood sugar was raised in the morning, the super fast acting insulin would soon get it down. If my test was okay, then I could take my insulin at the same time or just after. However, it wouldn't alleviate the threat of being hypo in the morning/night, I don't get the warning signs now as quick as I used to -- maybe that is because of the duration I have had diabetes or the fact that I am on a human type insulin, not animal like I used to be when I was on Isophane. Obviously I think that there are better tools/methods for me to control my diabetes, and I am very worried.


Like many people with diabetes, you put a lot of work into your care. You are now asking why your sugars are not better. It sounds like you are doing many of the correct things to take care of yourself. I think that your insulin regimen may have something to do with it. Any time you go with fewer shots, compared to more frequent shots, you lose flexibility.

There is no way that mixed insulin is going to give you much flexibility. By taking the mixed dose of insulin at supper, you have your NPH peaking in the middle of the night. I would suggest you move to three or four shots per day and start mixing again. You can take your NPH at bedtime and use Humalog or NovoLog with meals. If you can carbohydrate counting, you could try giving your rapid-acting insulin based on a the number of carbs at a meal. You could also consider the rapid acting insulin with a single dose of Lantus (insulin glargine) in the evening. Any intensive regimen is more likely to cause lows and weight gain. However, there are many different combinations of insulin that may help you with better control, especially in the morning and later with meals.


Original posting 12 Aug 2002
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:36
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.